Home Now what? The highs and lows of survivorship



The tears are driving me mad

JacquiPJacquiP Member Posts: 7
Hello
i am 4 year survivor and have been on tamoxifen the four years.
i am fed up with flushes, feeling like utter crap, NO libido (can’t remember what intimacy with my husband feels like) mood swings and generally just over life.
unfortunately I also have rheumatoid arthritis and type 1 diabetes so completely over medications.
i am considering stopping the tamoxifen. Haven’t spoken with the Oncologist about this and don’t intend on doing so. I am making the choice for me and my sanity.
i cannot remember what a good uninterrupted sleep is like. I am at the point of if the cancer comes back so be it. 
Can anyone please tell me if there is anything I should be concerned about from just stopping tamoxifen. 
Thanks 

Comments

  • AfraserAfraser MelbourneMember Posts: 3,077
    Dear JacquiP
    No-one can make you stay on medication, particularly when you have really unpleasant side effects. But your oncologist can advise on stopping cold or weaning off (I haven’t taken tamoxifen, I am on an AI so I can’t advise) and also if there may be any temporary side effects from stopping - just so you know. He/she may of course try and get you to persist but with potentially another six years to go, that’s not his/her problem, it’s yours and you are the one to decide. Best wishes. 
  • iserbrowniserbrown Regional VictoriaMember Posts: 4,229
    edited June 9
    @JacquiP
    Sorry to read you are having such a hard time, physically and emotionally with tamoxifen.  If it was me I would consider an appointment with the Oncologist to ask what are your alternatives as tamoxifen is not agreeing with you at all.  Is it possible that it is at odds with your other meds?  
    You could ask if you could have a break from Tamoxifen.
    If nothing else it will give you a clear indication of what your % is for taking or not taking.
    Take care and best wishes
    There's no right or wrong answer it is what is best for you 

    BTW  The BCNA website is a great resource for understanding and formulating questions.  There's a multitude of booklets - have you been given the Hormone Therapy booklet?

    https://www.bcna.org.au/resources/booklets-and-fact-sheets/#hormonetherapy
  • arpiearpie Mid North Coast, NSWMember Posts: 4,023
    Hi @JacquiP - so sorry the Tamoxifen is giving you so much grief.  Have you tried any of the other Hormone Tablets?   I started on Letrozole, then went to Exemesatane and now on Arimidex!   Matter of fact, Tamoxifen is the only one I HAVEN'T been on!  

    See if you can have a break from the Tamoxifen & maybe your onc will let you try one of the others (I am doing fine on Arimidex.)   Or maybe ask if you can reduce the amount - maybe take it every 2nd day?  On the theory that anything is better than taking none?

    All the best, good luck xx
  • pammiesydpammiesyd Member Posts: 68
    My onc was happy for me to have 2 three month breaks. The first made no difference to my sleeping or libido. During the second, my hair stopped falling out. So we both agreed I would stop the tamoxifen after 7 years of it.
  • Michele BMichele B Member Posts: 130
    [email protected]
    At the 4 and a half year mark onTamoxifen i asked my oncologist for a change. I had managed the lack of sleep, memory problems etc but ongoing gynae problems and some ups and downs emotionally really got me down. 
    He totally agreed a change was warranted and switched me to arimidex which i tolerated much better. Unfortunately due to already having osteoporosis when scanned and lots of joint problems I was taken off all medications earliwr this year. 
    I hope you find an alternative that helps you cope better. 
    Best wishes
    Michele xx
  • JennyD78JennyD78 NewcastleMember Posts: 60
    Hi @JacquiP, I too have rheumatoid arthritis and was put on Tamoxifen.  I found the increased joint pain just way too much to cope with so my onc agreed that stopping it was best for me.  I was peri-menopausal so I had an oophrectomy and, after I've had a knee replacement in August, I'll give Exemestane a go.  If it doesn't work, I'll stop it and try something else.

    I've found that being very clear with my medical professionals that quality of life is more important to me than quantity, has resulted in some really good outcomes.  The ortho I saw about my knees wasn't keen to give a 41 year old a replacement but after explaining my position clearly (and looking at the MRI's), he got on board the "Make Jen's life better" train :)  I'd really recommend this approach and if your doc isn't prepared to get on board, see if you there's another one that will!
  • kezmusckezmusc Member Posts: 1,484
    Hi @JacquiP

    I sympathise with you lovely. It's been difficult for me to persevere with it and I am not even three years in. I managed the sleep issue by changing brands which also tamed the hot flushes down a bit as well.  The nausea, bone aches and light headedness remain, though not as bad.     Love life..........well, tha's a very sad side effect of all this shit. 
     I run three months on Tamox and one month off.  At the beginning it would wear off quickly and I would have three really good weeks.  Now it's taking nearly the whole month to notice any difference. This time I have extended my break to 6 weeks. There appears to be no problem side effects with me just stopping it regularly.  Sometimes the flushes will increase for a couple of days as my body tries to work out what the heck I am doing to it now.  
    My onc knows what I am doing and agrees, it's better than not doing anything.  Not that I think they really care once you walk out the door. 
    It's a difficult call for a maybe.  I have tried to explain this to my husband but I don't think it gets through that it's no guarantee anyway. 
    . To be very honest the only reason I continue is because of my family at this point.  Left to my own devices it would a resounding hell no. 
    Good luck with your decision sweet.  xoxoxo
  • SisterSister Adelaide Hills, SAMember Posts: 4,646
    So many seem to tut in disbelief at the stupidity of women who choose to stop meds.  For those of us who struggle with it, and there's a lot of us, the pain is very real.  And as @kezmusc says - there's no guarantee that we need it and no guarantee that it'll help if we do.  I've been on it now for nearly 2 years and most of that time it's been hell - I'll probably be on it for at least another 8 years.  My onc would give me a break but would prefer not to at this early stage.  The good oil makes the pain manageable but of course, we're not supposed to have that.  I think that I would be very likely to stop if it wasn't for my kids but having them, I will take whatever possibility the meds provide.  
    Only you can make the decision as to how you go on but you have to think about it carefully and clearly.  No regrets.
  • ddonddon Member Posts: 284
    I agree with kezmusc saying - I only do this for my family; left to myself it would be a ‘resounding hell no’. I haven’t started tamoxifen yet ( next week apparently) but I am already contemplating the next round of chemo (such a positive person!) and knowing that only for the love of my children would I go through that again. Also, facing lung damage from radiation because I have a lymph gland up on my internal mammary chain and the radiation has to try and cover that because it can’t be surgically removed. Seems like chemo didn’t work too well. 
    So, we put ourselves through all this to be here for those who love us, but probably wouldn’t if we only lived for ourselves. Not at all looking forward to the tamoxifen that is coming. 
  • Dory65Dory65 Member Posts: 179
    Hi @ddon,
    sorry to hear you've been through the wringer. Maybe the Tamoxifen won't be as bad as you fear. It was rough at first, and took my body a while to adjust, but now the side effects I experienced have diminished. I started on Feb 20th. I'm hoping I won't get more side effects manifesting the longer I take it. x
  • ddonddon Member Posts: 284
    Thanks Dory65.  Mostly I find things aren’t as bad as I fear 😊
  • TinksTinks AdelaideMember Posts: 229
    I’ve just started letrozole and after four weeks I’m starting to get joint pains. I know it’s a recognised side-effect so I am taking fish oil and anti-inflammatories as has been recommended by some of the people on the forum who are also on these drugs! 

    Part of me wonders how I am ever going to stay on this for 10 years, if it gets worse especially And another part is trying not to anticipate things being worse than they actually may turn out to be. 

    On the positive side, several forum members mentioned changing their drug to a similar one With positive effects or even being swapped from tamoxifen to AIs and vice versa. So it seems that for some these strategies may help.

    lots of love Tinks xx
  • Caz1Caz1 Bayside , Melbourne Member Posts: 259
    I’ve been on Letrozole since early feb and am lucky to not have noticed any side affects except maybe weight gain. I take a magnesium supplement every day anyway, possibly this helps?

    Caz x
Sign In or Register to comment.